Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 161, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Oct 23, 2017, 6:16 PM EDT for 8 counties in Virginia. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 23, 2017, 6:16 PM EDT (22:16 UTC)
- Expired
- Oct 23, 2017, 7:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bland County, VA, Carroll County, VA, City of Radford, VA, Floyd County, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 6:32 PM EDT | TSTM WND DMG | Radford, VA | THUNDERSTORM WINDS DOWNED NUMEROUS TREES WITHIN THE CITY OF RADFORD. |
| Oct 23, 6:33 PM EDT | TORNADO | 4 Nw Radford, VA | AN EF1 TORNADO WAS CONFIRMED BY A NWS SURVEY TEAM TOUCHING DOWN NEAR BELSPRING VIRGINIA IN PULASKI COUNTY AND ENDING NEAR MCCOY VIRGINIA IN MONTGOMERY COUNTY, WITH A PATH LENGTH OF 3.1 MILES. HUNDREDS OF TREES SNAPPED AND UPROOTED, WITH SIGNIFICANT DAMAGE TO T |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 23, 5:40 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2764 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- -202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
910
WUUS51 KRNK 232216
SVRRNK
VAC021-035-063-071-121-155-197-750-232315-
/O.NEW.KRNK.SV.W.0161.171023T2216Z-171023T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
616 PM EDT MON OCT 23 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Pulaski County in southwestern Virginia...
Southwestern Giles County in southwestern Virginia...
The City of Radford in southwestern Virginia...
Floyd County in southwestern Virginia...
East central Bland County in southwestern Virginia...
Eastern Wythe County in southwestern Virginia...
Central Carroll County in southwestern Virginia...
Southwestern Montgomery County in southwestern Virginia...
* Until 715 PM EDT
* At 615 PM EDT, a severe thunderstorm was located near Sylvatus,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Radford...
Pulaski...
Hillsville...
Dublin...
and Floyd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
A tornado watch remains in effect until 900 PM EDT for north central
and northwestern North Carolina. A tornado watch also remains in
effect until 200 AM EDT for south central, southwestern and west
central Virginia.
LAT...LON 3679 8102 3732 8087 3695 8017 3669 8053
TIME...MOT...LOC 2215Z 215DEG 19KT 3683 8082
HAIL...1.00IN
WIND...60MPH
$$
KK2 follow-up statements
168
WWUS51 KRNK 232252
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
652 PM EDT MON OCT 23 2017
VAC035-232301-
/O.CAN.KRNK.SV.W.0161.000000T0000Z-171023T2315Z/
Carroll VA-
652 PM EDT MON OCT 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CARROLL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning has been
cancelled.
A tornado watch remains in effect until 200 AM EDT for south
central, southwestern and west central Virginia.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3732 8087 3695 8018 3694 8018 3683 8035
3691 8062 3693 8063 3692 8066 3701 8096
TIME...MOT...LOC 2251Z 219DEG 40KT 3707 8058
$$
VAC021-063-071-121-155-197-750-232315-
/O.CON.KRNK.SV.W.0161.000000T0000Z-171023T2315Z/
Pulaski VA-Giles VA-City of Radford VA-Floyd VA-Bland VA-Wythe VA-
Montgomery VA-
652 PM EDT MON OCT 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR PULASKI...SOUTHWESTERN GILES...CENTRAL FLOYD...EAST CENTRAL
BLAND... NORTHEASTERN WYTHE AND SOUTHWESTERN MONTGOMERY COUNTIES AND
THE CITY OF RADFORD...
At 651 PM EDT, a severe thunderstorm was located over Claytor Dam,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Radford...
Pulaski...
Dublin...
Floyd...
and Indian Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
A tornado watch remains in effect until 900 PM EDT for north central
and northwestern North Carolina. A tornado watch also remains in
effect until 200 AM EDT for south central, southwestern and west
central Virginia.
LAT...LON 3732 8087 3695 8018 3694 8018 3683 8035
3691 8062 3693 8063 3692 8066 3701 8096
TIME...MOT...LOC 2251Z 219DEG 40KT 3707 8058
HAIL...1.00IN
WIND...60MPH
$$
KK903
WWUS51 KRNK 232306
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
706 PM EDT MON OCT 23 2017
VAC021-063-071-121-155-197-750-232315-
/O.EXP.KRNK.SV.W.0161.000000T0000Z-171023T2315Z/
Pulaski VA-Giles VA-City of Radford VA-Floyd VA-Bland VA-Wythe VA-
Montgomery VA-
706 PM EDT MON OCT 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR PULASKI...SOUTHWESTERN
GILES...CENTRAL FLOYD...EAST CENTRAL BLAND... NORTHEASTERN WYTHE AND
SOUTHWESTERN MONTGOMERY COUNTIES AND THE CITY OF RADFORD WILL EXPIRE
AT 715 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A tornado watch remains in effect until 900 PM EDT for north central
North Carolina. A tornado watch also remains in effect until 200 AM
EDT for south central, southwestern and west central Virginia.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3732 8087 3695 8018 3694 8018 3683 8035
3691 8062 3693 8063 3692 8066 3701 8096
TIME...MOT...LOC 2305Z 215DEG 19KT 3713 8053
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 4:00 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Oct 23, 4:00 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
400 PM EDT Mon Oct 23 2017
.SYNOPSIS...
An intense strong cold front will move through the region this
evening and will move off the East Coast by Tuesday morning. A
similar scenario will play out next weekend with a warming trend
Thursday and Friday, followed by a cold frontal passage
Saturday and Sunday.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 400 PM EDT Monday...
A strong autumn storm system is in the process of becoming
better organized as two separate low pressure systems, one over
the Ohio Valley and the other over the southern Appalachians
consolidate over the next 24 hours. Vigorous short wave trough
over the southern Appalachians is phasing with an approaching
upper level trough from the midwest, the culmination of the two
systems resulting in an intense surface front which is sweeping
east across the Southeast and Mid-Atlantic states. The airmass
ahead of this front is very moist with dewpoints in the 60s to
lower 70s and PWATs of 1.50 to 1.80. Combination of rich low
level moisture and highly sheared environment (0-1km SRH of
250-500 m2/s2) is supportive of shallow but intense low level
convective bands with embedded supercells.
Models indicate the surface front will rapidly move east through
the forecast area this evening, clearing the forecast area by
midnight. Threats until the frontal passage include heavy rain
and severe thunderstorms. Main thunderstorm and tornadic threat
will be east of the Blue Ridge with the heaviest rain threat
along the Blue Ridge where strong upslope southeast wind component
just ahead of the front will result high rain rates.
The rain will come to an end with the passage of the front
tonight. Except for lingering showers in the mountains, most
areas will experience partial clearing after midnight with the
formation of patchy fog.
The cold front will move off the coast on Tuesday, the upper
trough still positioned to our west. The center of this upper
trough will be situated over the Great Lakes and Ohio Valley
Region with the trough axis extending south along the
Mississippi River Valley. During the course of the day, these
features will make slow progression eastward, still poised west
of the forecast area through sunset. The bulk of the energy
associated with the low is progged to remain north and west of
our forecast area. As such, any shower activity will be mainly
confined to our west, but may still spread across our mountains
counties.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 330 PM EDT Monday...
Upper pattern will continue to favor a deep trof over the eastern part
of the country with below normal temperatures setting in. This will
bring generally quiet weather east of the Blue Ridge through midweek.
However, as the trof digs significant short wave energy will combine
with blustery upslope flow and some moisture in the boundary layer to
produce clouds and possibly a few sprinkles west of the Ridge. A wet
snowflake or two may also be spotted at the higher elevations. The trof
axis pushes through Wednesday night allowing for some upper ridging as
surface high pressure noses in form the southwest with drier conditions
and fair weather for the Appalachians and central mid Atlantic region
for Thursday.
The growing season will end October 25 west of the Blue Ridge, but to
the east this cold airmass will allow patchy frost to threaten plants
both Wednesday night and Thursday night. Expect lows generally in the
low to mid 30s west of the Ridge through the period, with middle/upper
30s to the east. Highs will be in the low/mid 60s east through midweek,
with some moderation to the west as readings go from the upper 40s to
lower 50s on Wednesday to the middle/upper 50s on Thursday.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 330 PM EDT Monday...
The upper trof will reestablish itself as vigorous short wave energy
dives southward into the Ohio valley this weekend. So after a brief
moderation in temperatures back to near normal levels, another cold
front will move slowly across the region on Saturday followed by a
return to below normal temperatures for Sunday and into the first part
of next week. A good chance of showers will accompany the front as it
passes Saturday/Saturday night, followed by some upslope showers west
of the Blue Ridge driven by blustery northwest flow and vigorous short
wave energy aloft. Temperatures Sunday night will be cold enough to
support some flurries especially at the higher elevations. High
pressure builds on Monday with fair but chilly conditions expected.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Monday...
A strong cold front to the west is pushing toward the region.
Conditions ahead of the front are mostly MVFR to IFR in low
ceilings and reduced visibility in rain. A low level jet set up
ahead of the front will create wind shear conditions this
afternoon into evening. The threat does exist for thunder in
this highly sheared environment to occur ahead of the front as
well despite low instability. After the front passes, VFR
conditions should return to the TAF locations. The front will
arrive at the western border of the county warning area around
19-20Z and will exit through the east by 05-06Z.
Extended Aviation Discussion...
The region will be in the dry slot late Monday night and Tuesday
with conditions east of the Blue Ridge improving back to VFR. In
the mountains little to no improvement in expected. Much colder
air comes in for Tuesday and Wednesday. Scattered showers with
possible MVFR ceilings and visibilities are expected on
Wednesday across the region. Upper troughing remains over the
eastern United States keeping temperatures cool but with VFR
flying weather.
&&
.HYDROLOGY...
A general 1 to 2 inches of rain is expected with the passage of
this storm system. Main focus for excessive rainfall is along
along the Blue Ridge southwest of Roanoke, VA and into the
North Carolina Mountains where upwards of 5 inches is possible.
The excessive rainfall will likely result in flooding of small
streams and creeks in addition to a respectable rise on the
upper New River.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ015-016.
NC...Flash Flood Watch until 8 PM EDT this evening for NCZ001-002-
018.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...JR/PM
HYDROLOGY...JR/PMHazardous weather outlook, Oct 23, 2:07 PM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 207 PM EDT Mon Oct 23 2017 VAZ007-009>011-WVZ042>044-507-508-241815- Tazewell-Smyth-Bland-Giles-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 207 PM EDT Mon Oct 23 2017 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a threat for minor flooding this afternoon and evening. Rain, heavy at times, may lead to poor drainage flooding, especially road side ditches and drains where leaves have come off the trees and will result in clogged ditches and drains. The heaviest rain will occur between 4PM and 10PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-241815- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin- 207 PM EDT Mon Oct 23 2017 ...TORNADO WATCH 508 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina and northwest North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. There is a slight risk for severe weather this afternoon and evening. Thunderstorms with heavy rain and strong winds are likely this afternoon with the primary threat between 4PM and 10PM. Some of the storms may contain damaging winds. An isolated tornado is also possible. Rain, heavy at times, may lead to poor drainage flooding, especially road side ditches and drains where leaves have come off the trees and will result in clogged ditches and drains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. VAZ012>014-017>020-022>024-032>035-043>047-058-059-241815- Wythe-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 207 PM EDT Mon Oct 23 2017 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a slight risk for severe weather this afternoon and evening. Thunderstorms with heavy rain and strong winds are likely this afternoon with the primary threat between 4PM and 10PM. Some of the storms may contain damaging winds. An isolated tornado is also possible. Rain, heavy at times, may lead to poor drainage flooding, especially road side ditches and drains where leaves have come off the trees and will result in clogged ditches and drains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-241815- Ashe-Alleghany NC-Watauga- 207 PM EDT Mon Oct 23 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...TORNADO WATCH 508 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwest North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. There is a slight risk for severe weather this afternoon and evening. Thunderstorms with heavy rain and strong winds are likely this afternoon with the primary threat between 4PM and 10PM. Some of the storms may contain damaging winds. An isolated tornado is also possible. Rain, heavy at times, will likely lead to poor drainage flooding, especially road side ditches and drains where leaves have come off the trees. A flash flood watch is in effect from 2 to 8 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. VAZ015-016-241815- Grayson-Carroll- 207 PM EDT Mon Oct 23 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southwest Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. There is a slight risk for severe weather this afternoon and evening. Thunderstorms with heavy rain and strong winds are likely this afternoon with the primary threat between 4PM and 10PM. Some of the storms may contain damaging winds. An isolated tornado is also possible. Rain, heavy at times, will likely lead to poor drainage flooding, especially road side ditches and drains where leaves have come off the trees. A flash flood watch is in effect from 2 to 8 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Oct 23, 5:30 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
530 PM EDT MON OCT 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND DMG 3 E HAYS 36.26N 81.06W
10/23/2017 Wilkes NC 911 CALL CENTER
THUNDERSTORM WINDS DOWNED TWO LARGE TREES AND A POWERPOLE
ALONG LITTLE MOUNTAIN CHURCH ROAD.
&&
JMORROWLocal storm report, Oct 23, 5:53 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
553 PM EDT MON OCT 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 1 NE BOONE 36.22N 81.66W
10/23/2017 Watauga NC PUBLIC
EXCESSIVE RUNOFF FROM A THUNDERSTORM CAUSED A STREAM TO
OVERFLOW ITS BANKS,FLOODING PORTIONS OF EAST KING STREET
IN BOONE, NC. A CAR WAS SHOWN STRANDED IN THAT
INTERSECTION.
&&
JMORROWLocal storm report, Oct 23, 6:03 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
603 PM EDT MON OCT 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 5 NNW PILOT MOUNTAIN 36.45N 80.50W
10/23/2017 Surry NC TRAINED SPOTTER
LARGE TREE LIMBS DOWN.
&&
MBSLocal storm report, Oct 23, 6:04 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
604 PM EDT MON OCT 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND DMG 2 SSE ENNICE 36.52N 80.99W
10/23/2017 Alleghany NC PUBLIC
STRONG THUNDERSTORM WINDS DOWNED SEVERAL LARGE TREES AND
DESTROYED TWO BARNS AND DAMAGED ANOTHER ALONG GLADE
VALLEY ROAD.
&&
JMORROWLocal storm report, Oct 23, 6:14 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
614 PM EDT MON OCT 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FLASH FLOOD 1 NE BOONE 36.22N 81.66W
10/23/2017 Watauga NC PUBLIC
PERSISTENT RAINS FROM THUNDERSTORMS CAUSED A CREEK TO
SIGNIFICANTLY FLOOD A PARKING LOT NEAR THE NEW MARKET
CENTER IN BOONE, NC. 3 TO 6 INCHES OF FLOWING WATER
VISIBLE IN VIDEO FOOTAGE SHARED ON SOCIAL MEDIA.
&&
JMORROWSpecial weather statement, Oct 23, 6:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
616 PM EDT MON OCT 23 2017
VAZ011-013-014-017>019-WVZ042>044-507-508-232345-
Giles-Pulaski-Floyd-Montgomery-Craig-Alleghany-Western
Greenbrier-Mercer-Summers-Eastern Greenbrier-Monroe-
616 PM EDT MON OCT 23 2017
...AN LARGE AREA OF SHOWERS AND ISOLATED THUNDER WITH HEAVY RAINFALL
WILL AFFECT ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...EASTERN
PULASKI... GILES...CRAIG...NORTHWESTERN FLOYD AND MONTGOMERY
COUNTIES IN SOUTHWESTERN
VIRGINIA...GREENBRIER...SUMMERS...NORTHEASTERN MERCER AND MONROE
COUNTIES IN SOUTHEASTERN WEST VIRGINIA...THE CITY OF COVINGTON AND
THE CITY OF RADFORD...
Until 745 PM EDT
At 611 PM EDT, an area of showers with embedded heavy rainfall rates
moving from south to north at 50 mph will be capable of producing
one to two inches of rain through 730 pm EDT in some locations. This
could be enough to result in minor flooding of small streams and in
low lying urban areas with poor drainage. In addition, wind gusts in
excess of 40 mph are possible, with gusts over 50 mph along the
ridges. This could down some trees given the wet ground conditions.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Alleghany...
Pulaski...
and Lewisburg.
Do not drive your vehicle through flooded roadways. Be cautious
after dark as flooded roadways may be hard to see. Slow down to
prevent hydroplaning.
LAT...LON 3805 8026 3806 8001 3795 8005 3785 7961
3776 7967 3780 7982 3764 8003 3755 7997
3744 8005 3734 8026 3711 8018 3692 8063
3757 8108 3772 8097 3768 8088 3782 8094
3787 8075 3810 8088 3808 8071 3826 8045
TIME...MOT...LOC 2211Z 185DEG 49KT 3755 8032
SKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 10:46 AM EDT | Flash Flood Watch | RNK | Carroll, Grayson, City of Galax | 9 hr |
| Oct 23, 3:07 PM EDT | Special Weather Statement | RNK | Bland, Carroll, Grayson, Pulaski, Smyth, Tazewell and 2 more | 83 min |
| Oct 23, 4:27 PM EDT | Special Weather Statement | RNK | Craig, Giles, Montgomery, Pulaski, City of Radford | 108 min |
| Oct 23, 4:40 PM EDT | Special Weather Statement | RNK | Bland, Carroll, Grayson, Pulaski, Smyth, Tazewell and 2 more | 110 min |
| Oct 23, 5:06 PM EDT | Flash Flood Warning | RNK | Bland, Carroll, Grayson, Smyth, Tazewell, Wythe and 1 more | 6 hr |
| Oct 23, 5:26 PM EDT | Tornado Warning | RNK | Carroll, Grayson | 34 min |
| Oct 23, 5:47 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 58 min |
| Oct 23, 5:53 PM EDT | Flash Flood Warning | RNK | Carroll, Floyd, Patrick | 6 hr |
| Oct 23, 5:55 PM EDT | Tornado Warning | RNK | Carroll, Grayson, City of Galax | 35 min |
| Oct 23, 6:16 PM EDT | Special Weather Statement | RNK | Alleghany, Craig, Giles, Montgomery, Pulaski, City of Covington and 1 more | 89 min |
| Oct 23, 6:24 PM EDT | Special Weather Statement | RNK | Bath, Botetourt, Roanoke, Rockbridge, City of Buena Vista, City of Lexington and 2 more | 111 min |
| Oct 23, 6:42 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery, Pulaski | 63 min |
| Oct 23, 6:46 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 59 min |
| Oct 23, 6:58 PM EDT | Flash Flood Warning | RNK | Alleghany, Craig, Floyd, Giles, Montgomery, City of Covington | 6 hr |
| Oct 23, 7:16 PM EDT | Tornado Warning | RNK | Franklin, Henry, Pittsylvania, City of Danville, City of Martinsville | 29 min |
| Oct 23, 7:28 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, Craig, Roanoke, Rockbridge and 3 more | 62 min |
| Oct 23, 7:40 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Campbell, Franklin, Roanoke and 5 more | 65 min |
| Oct 23, 7:50 PM EDT | Special Weather Statement | RNK | Campbell, Pittsylvania, City of Danville, City of Lynchburg | 55 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.